Alert archive / Guam / High Wind Warnings in 2017

High Wind Warning 1, NWS Guam

October 17, 2017

NWS Guam issued this high wind warning at Oct 17, 2017, 12:58 PM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2017, 12:58 PM CDT (17:58 UTC)
Expired
Oct 17, 2017, 2:00 PM CDT
In force
62 min
Issued by
NWS Guam

The text

As transmitted.

058 
WWMY70 PGUM 171758
NPWMY

URGENT - WEATHER MESSAGE
National Weather Service Tiyan GU
357 AM ChST Wed Oct 18 2017

GUZ003-004-171900-
/O.NEW.PGUM.HW.W.0001.171017T1758Z-171017T1900Z/
Tinian-Saipan-
357 AM ChST Wed Oct 18 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CHST THIS MORNING...

The National Weather Service in Tiyan has issued a High Wind
Warning, which is in effect until 6 AM ChST this morning.

* TIMING...Through 6 AM ChST

* WINDS...South to southwest at 30 to 40 mph with gusts to 60 mph
  in showers.

* IMPACTS...Property damage is possible with the higher gusts,
  including trees being blown over and light out buildings damaged
  or blown over. Small light objects may become airborne. Tin
  roofs and canopies may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A hazardous high wind event is expected or occurring. Sustained
wind speeds of at least 40 mph or gusts of 60 mph can lead to
property damage.

&&

$$

Middlebrooke

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high wind warning went out at Oct 17, 2:08 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Oct 17, 2:08 AM CDT, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
508 PM ChST Tue Oct 17 2017

.Marianas Synopsis...A monsoon trough stretches across the Marianas
near Rota. Southwest winds prevail south of the trough axis and
southeast winds north of the axis. Scattered showers and isolated
thunderstorms cover the local area.

&&

.Discussion...
The monsoon trough stretches across the Marianas near Rota. Models
show that the trough will push north of Saipan by Wednesday morning.
Zones are split between Guam-Rota and Tinian-Saipan because of the
different wind directions tonight. Weather is similar in all places.

As the trough moves north of the local area a circulation will form
on it to the east of the Marianas. The trough and the activity along
it will produce scattered showers and isolated thunderstorms over the
local area through at least Thursday night.

The trough will move far enough north of the local area to allow
drier weather to prevail on Friday and through the coming weekend.

&&

.Marine...
Observations this afternoon from Ipan, Ritidian and Tanapag buoys
indicate sea heights of 5 to 7 feet. The three buoys show a swell
from the northeast direction. Ritidian buoy is showing a southwest
swell, mainly from wind waves at this time. A long period west swell
is also showing up at the Ritidian buoy. The west swell will increase
as swell from Tropical Storm Lan enters the area. The increased swell
will push up combined seas and heights of 10 feet are possible
starting Thursday which would necessitate the issuance of a Small
Craft Advisory. The west swell is also predicted to get high enough
that Hazardous Surf will be likely Thursday, mainly on west facing
reefs. The hazardous seas and surf will persist through the weekend.

&&

.Tropical systems...
Tropical Storm Lan was located nearly 900 miles west of the Marianas
this afternoon. Lan is projected to move northward across the
Philippine Sea the next few days and will probably become a typhoon
on Wednesday. Lan will stay far away from the Marianas but winds
associated it and the monsoon trough will push swells towards the
Marianas generating hazardous seas and surf the second half of the
week and the coming weekend. Models also show a circulation
developing along the trough to the east of the Marianas. This
second circulation is not expected to become too strong, but may
help maintain inclement weather over the Marianas.

Activity south of Tropical Storm LAn and the monsoon trough will
generate stormy conditions across Palau and Yap as detailed in the
Western Micronesian section.

&&

.Eastern Micronesia...
A developing monsoon trough is seen well north of Chuuk and
Pohnpei between 15N and 17N while another surface trough extends
eastward from north of Kosrae to near Majuro. South of 5N,
satellite shows very dry conditions, but showers increase near the
trough axis over the Marshalls and will keep Majuro wet into
Wednesday before showers move to the west and north. Shower
coverage is less at Kosrae but have kept isolated thunderstorms
there for the next several days. The trough will eventually move
west, causing winds to become variable at times through the
region. No significant weather systems are expected to affect the
area as most activity will be to the north nearer the Marianas and
in the Philippine Sea.

Wave models show a building northeast swell later in the week that
may cause some minor coastal inundation along north and east
facing reefs of Majuro. The swell is expected to build to around 6
ft so hazardous surf is not expected at this time.

At Chuuk, a long period WNW swell will build into the area over
the weekend and into early next week. This will cause surf to
rise to near hazardous levels along west facing reefs around
Monday.

&&

.Western Micronesia...
Chuuk discussion included in the Eastern Micronesia section.

Windy, wet, and stormy conditions will persist over Yap and Palau
at least through Wednesday as TS Lan slowly lifts northward into
the Philippine Sea. Some models show showers diminishing Wednesday
afternoon. Some observations around Palau show 20 to 25 kt winds
with gusts reaching up to 40 kt. Large amounts of rain are still
expected on top of the 8 inches already at Yap and 5 inches at
Koror. This will increase the risk of mudslides in Koror.
Improving conditions are expected beginning Wednesday night and
Thursday as showers retreat to the north. Monsoonal winds will be
slower to decrease from 15 to 25 kt Thursday to 10 to 20 by the
weekend.

Seas will remain hazardous to small craft through the week with
hazardous surf spreading to north facing reefs over the weekend.
Surf could reach dangerous levels Wednesday or Wednesday night
along west facing reefs.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Ziobro/W. Aydlett

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:42 AM CDTAreal Flood AdvisoryGUM2 hr
Oct 17, 3:00 PM CDTSmall Craft Advisory for WindsGUM13 hr
Oct 17, 3:00 PM CDTSmall Craft Advisory for WindsGUM13 hr
Oct 17, 6:41 PM CDTHigh Surf AdvisoryGUM7 hr

Nearby

High Wind Warnings in Guam, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.